Dynamical properties of the space of Lorentzian metrics

  • Pierre Mounoud

    Université de Montpellier II, France


We study the mechanisms of the non properness of the action of the group of diffeomorphisms on the space of Lorentzian metrics of a compact manifold. In particular, we prove that nonproperness entails the presence of lightlike geodesic foliations of codimension 1. On the 2-torus, we prove that a metric with constant curvature along one of its lightlike foliation is actually flat. This allows us to show that the restriction of the action to the set of non-flat metrics is proper and that on the set of flat metrics of volume 1 the action is ergodic. Finally, we show that, contrarily to the Riemannian case, the space of metrics without isometries is not always open.

Cite this article

Pierre Mounoud, Dynamical properties of the space of Lorentzian metrics. Comment. Math. Helv. 78 (2003), no. 3, pp. 463–485

DOI 10.1007/S00014-003-0767-8